Abnormal uterine bleeding as a presenting sign of metastases to the uterine corpus, cervix and vagina in a breast cancer patient on tamoxifen therapy. Academic Article uri icon

abstract

  • Metastases to the female genital tract from extragenital cancers are uncommon. The ovaries are most often affected with the breast and gastrointestinal tract being the most common sites of the primary malignancy. Metastases to the uterus from extragenital cancers are significantly rarer than metastases to the ovaries and in the majority of cases the ovaries are also involved. A case of metastases restricted to the uterine corpus, cervix and vagina from breast carcinoma, without involvement of the ovaries, is described. The patient who had been on tamoxifen therapy presented with postmenopausal bleeding. The diagnosis of uterine metastases was established during endometrial ablation and confirmed by total abdominal hysterectomy and bilateral salpingo-oophorectomy. This case illustrates that abnormal uterine bleeding in a breast cancer patient, regardless of whether she is receiving or not receiving tamoxifen, should always alert the physician to consider the possibility of uterine metastases from breast carcinoma.

publication date

  • January 1, 1999